Maine, 2018Flood in Maine, May 1 to 8, 2018
May 1 to 8, 2018 · NWS CAR · 1 event in 1 county or zone
An above average seasonal snowpack and cold start to April which delayed snow melt contributed to an above average late April snowpack. 00 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An above average seasonal snowpack and cold start to April which delayed snow melt contributed to an above average late April snowpack. Rainfall from the last week of April through the first week of May generally ranged from 2.00 to 3.00 inches. This rain...along with melting of the remaining snowpack which released significant amounts of water...contributed to flooding of lakes and rivers across northeastern Aroostook county. The Fish River at Fort Kent rose above flood stage during the evening of April 29th. The river then crested around a foot above flood stage...at moderate flood stage...from the 3rd into the 4th. The river crested at the second highest level ever on record. The river then slowly fell...dropping below flood stage during the evening of the 7th. Flooding along the Fish River led to the closure of roads and bridges. The flooding also impacted homes and camps (seasonal homes) along the river in the Soldier Pond area along with the Fish River chain of lakes. The Saint John River at Fort Kent crested slightly above flood stage early on the 1st. However...the river remained near flood stage fort several days thereafter. Flood impacts from the Saint John River at Fort Kent were mostly confined to areas along the immediate river including the temporary closure of River Road and the flooding of parks.|Rising lake levels began to cause problems late on April 29th into the 30th with waters starting to encroach on homes and camps located along the lakeshores. Lake levels continued to rise into early May eventually flooding basements and reaching the first floor of some homes. The lakes were still largely ice covered when water levels began to rise. The rising lakes and gusty winds eventually drove ice into some homes and camps. The pressure of the ice collapsed decks...damaged structures and forced some buildings off their foundation. Lake flood damage was reported on Portage Lake...Saint Froid Lake...Eagle Lake...Square Lake...Cross Lake and Long Lake. Some of the most significant impacts occurred around Portage Lake where numerous homes and camps were damaged due to the flooding and ice. On Long Lake...the causeway leading to Pelletier Island was flooded and closed. An estimated 65 buildings...many of them seasonal homes...were impacted to varying degrees by the lake flooding and ice. Saturated ground along with runoff from rain and melting snow also contributed to a creep landslide on the River Road in Caribou which significantly damaged a portion of the road. This river and lake flooding was an event which began in late April and persisted into early May. Monetary damages with this event were included with the April summary. The included monetary damages represented damage to public infrastructure. A significant portion of that money was related to road damage due to the landslide. Monetary damage to private property with this event is unknown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 30, 11:50 PM EST, 10 minutes earlier.
Area forecast discussion, Apr 30, 11:50 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1250 AM EDT Tue May 1 2018
.SYNOPSIS...
Upper level low pressure will slide to the southeast overnight
and Tuesday as a ridge of high pressure builds onto the East
Coast. The high to our south will push warmer air across our
region on Wednesday. Low pressure will track north the area
Wednesday evening.
&&
.NEAR TERM /THROUGH TUESDAY/...
1230 AM Update: No major changes made this update. Did keep
patchy fog in through 06z, with areas of fog afterward, but it
has been slow to develop, likely due to the persistent cloud
cover. Did adjust temps through 06z for current conditions and
trends. Biggest change, relatively speaking, was to remove the
last of the scattered showers from the grids between Bangor and
Patten, as it appears any lingering signatures on radar have
dissipated. Kept some isolated showers, but not expecting much
more.
Orgnl Disc: The models are in good agreement through the near
term period of the forecast. A low with an associated upper
level low will be tracking east across the Gulf of Maine through
the near term. Mostly cloudy conditions will persist across the
north and east with mostly sunny conditions Downeast. Patchy
fog will develop tonight, starting Downeast and spreading north.
Expect that the fog will burn off by mid morning tomorrow.
Scattered showers mainly across the north will continue tonight,
with a slight chance for showers mainly north tomorrow morning.
By the end of the period tomorrow the remnants of the occlusion
will be brought back into western Maine increasing the chance
for showers.
Preserved as much of previous forecast as practical. Used a
blend of GFS/ECMWF/NAM/GEM for max/min and hrly temps/ winds.
Maintained QPF from previous forecast and adjusted for current
conditons. Used GYX wind gust tool for gusts. Maintained skycon
from previous forecast and adjusted with consistency tool to
ensure that the skycon and pops matched.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY/...
A strong ridge of high pressure both surface and aloft will build
onto the east coast Tuesday night. A return flow behind this ridge
will begin to push warmer air into our area on west, southwesterly
winds overnight into Wednesday. This will set the stage for the
warmest day so far this year on Wednesday with highs in the upper
70s Downeast to the upper 60s across the north. A frontal boundary
nearby to the north could make temperature and cloud cover
forecasting a bit challenging over the far north. A small low in the
fast moving west to east flow north of the upper ridge will quickly
approach the north late Wednesday afternoon. Differential advection
including southwesterly winds near the surface and westerly winds
aloft could produce instability ahead of this low. Soundings are
showing cape up to 500 J/KG on the NAM and 100 J/KG on the GFS
across the north Wednesday afternoon. A chance of thunderstorms will
be introduced in the forecast across the north late Wednesday
afternoon. Any storms could produce gusty winds from strong winds
aloft being transfered to the surface. Otherwise, some rain will be
likely across the north Wednesday evening with dry and mild weather
across the south. The frontal boundary will push south a bit late
Wednesday night into Thursday leaving Thursday mostly cloudy with a
chance for more showers across the whole area.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Some showers will be likely Downeast Thursday evening as the front
pushes south across the region. The front should continue south
Thursday night allowing the sky to clear as a small area of high
pressure pushes in. Friday should then begin sunny and tranquil
before the next fast moving low approaches from the west. Clouds
will quickly increase from south to north through the midday Friday
and rain will spread across the area during the early afternoon
Downeast and late afternoon across the north. A thunderstorm is
possible Downeast late Friday afternoon or early Friday evening. The
low will quickly lift northwest of the area late Friday night as
drier air returns. This will give way to a breezy day on Saturday
with sunshine Downeast and partial sunshine across the north. Dry
weather should persist into Sunday and Monday as high pressure
builds over.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: IFR conditons CAR, PQI, FVE, and HUL through the
period with scattered showers tonight, isolated showers
tomorrow, patchy fog developing around midnight. IFR tonight in
patchy fog tonight for BGR and BHB developing after sunset,
clearing out tomorrow morning and becoming VFR.
SHORT TERM: VFR conditions Tuesday evening may lower to IFR
across the north and MVFR Downeast as low clouds in warm
advection move into the area. This will give way to VFR
conditions Downeast and MVFR conditions over the north on
Wednesday, possibly dropping to IFR in lower clouds, showers and
perhaps a thunderstorm over the north Wednesday afternoon.
Conditions should return to MVFR over the north and VFR Downeast
Wednesday night. MVFR conditions are expected Thursday,
possibly dropping to IFR in showers across the area Thursday
night. Conditions should return to VFR late Thursday night into
Friday morning then drop to IFR from south to north in rain
Friday afternoon into Friday evening. A return to VFR is likely
late Friday night into Saturday.
&&
.MARINE...
NEAR TERM: A Small Craft Advisory is in effect for Seas in excess
of 5 ft through 10 pm tonight. Seas are mainly in a long period
swell from the southwest. A low pressure system tracking east
across the Gulf of Maine causing the swell waters will exit the
region tomorrow afternoon.
SHORT TERM: Winds may approach SCA late Wednesday through
Thursday evening in westerlies, south of low pressure tracking
through the north. High pressure should then bring light winds
late Thursday night into Friday morning. A SCA may be needed
Friday afternoon through Friday night as a new low tracks across
the north. South winds ahead of the low will likely result in
seas building well over 5 ft across the offshore waters.
&&
.HYDROLOGY...
Flood warnings remain in effect for the Mattawamkeag River
above Mattawamkeag, the Fish River just S of FT Kent, The Saint
John River at FT Kent, and the Big Black River near the
confluence at the St John ovr far NW Aroostook county. The Fish
River at Fort Kent is over flood stage and expected to crest
tomorrow afternoon near moderate flood stage. All the lakes in
Northern Aroostook County are running high with flood advisories
issued due to minor flooding of service roadways and lake
camp/house basement flooding. Rainfall today may cause the
rivers to remain near or just over flood stage. Elsewhere across
northern Maine, rivers will continue to run very high and fast
this week due to the recent rain and snowmelt.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...Kredensor/VJN
Short Term...Bloomer
Long Term...Bloomer
Aviation...Kredensor/VJN/Bloomer
Marine...Kredensor/VJN/Bloomer
Hydrology...
Hazardous weather outlook, Apr 30, 2:45 AM EST, 21 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
345 AM EDT Mon Apr 30 2018
MEZ001>006-010-011-015>017-029>032-010745-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
345 AM EDT Mon Apr 30 2018
This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast
Maine, North Central Maine, Northern Maine and West Central Maine.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-010745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
345 AM EDT Mon Apr 30 2018
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Aroostook
- When
- May 1, 12:00 AM EST to May 8, 1:00 PM EST
- Where
- Aroostook County, 11.19 mi WNW of Skerry to 3.74 mi NNE of Frenchville Lower
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 46.721, -68.709
River and lake flooding occurred from late April into early May due to run-off from rain and melting of the remaining snowpack. The most significant impacts occurred along the Fish River and lakes across extreme northeast Aroostook county. Homes and structures were flooded and damaged to varying degrees. Lake ice also contributed to the damage...destroying decks and forcing some buildings off their foundation. Roads were flooded and closed with damage to some roads...culverts and bridges.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 1, 2018EF3 · 15 events
- Lightning Strike and Heavy Rain in Nevada, May 1 to 2, 20181 death · $10,000 · 3 events
- Tornadoes and Hail in Nebraska, May 1, 2018$6.3 million · EF0 · 20 events
- Tornado and Flash Flooding in Kansas, May 1, 2018$785,000 · EF0 · 24 events
- Tornadoes and Hail in Kansas, May 1, 2018$120,000 · EF1 · 26 events
- Hail and Damaging Winds in Iowa, May 1, 2018$210,000 · 2 in hail · 30 events
- Drought in New Mexico, May 1 to 31, 201840 events
- Drought in Oklahoma, May 1 to 31, 201826 events
- Tornado and Flash Flood in Nebraska, May 1, 2018$8,000 · EF0 · 26 events
- Drought in Texas, May 1 to 31, 201824 events
- Drought in Kansas, May 1 to 31, 201822 events
- Hail in Kansas, May 1, 20182.5 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755120.